Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 79, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 20, 2008, 2:39 PM MDT for Laramie County, Wyoming. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2008, 2:39 PM MDT (20:39 UTC)
- Expired
- Jun 20, 2008, 3:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 37 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 6:22 PM MDT | Severe Thunderstorm Watch | SPC | 27 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 202040 SVRCYS WYC021-202130- /O.NEW.KCYS.SV.W.0079.080620T2039Z-080620T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 239 PM MDT FRI JUN 20 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING... * UNTIL 330 PM MDT * AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 14 MILES NORTHWEST OF WHITAKER...OR 27 MILES NORTH NORTHWEST OF CHEYENNE...AND MOVING SOUTHEAST AT 18 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WHITAKER BY 315 PM... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4140 10461 4136 10496 4163 10509 4165 10478 TIME...MOT...LOC 2039Z 328DEG 16KT 4156 10497 $$ RE
2 follow-up statements
000 WWUS55 KCYS 202100 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 257 PM MDT FRI JUN 20 2008 WYC021-202130- /O.CON.KCYS.SV.W.0079.000000T0000Z-080620T2130Z/ LARAMIE WY- 257 PM MDT FRI JUN 20 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR NORTH CENTRAL LARAMIE COUNTY... AT 256 PM MDT...A SEVERE THUNDERSTORM CONTINUED TO BE INDICATED BY RADAR. THIS STORM WAS LOCATED NEAR THE WHITAKER INTERCHANGE ON INTERSTATE 25...OR 23 MILES NORTH OF CHEYENNE...MOVING SOUTHEAST AT 23 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... WHITAKER BY 305 PM... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM FRIDAY EVENING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4140 10461 4136 10496 4163 10509 4165 10478 TIME...MOT...LOC 2057Z 329DEG 20KT 4146 10489 $$ RE
000 WWUS55 KCYS 202129 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 328 PM MDT FRI JUN 20 2008 WYC021-202138- /O.EXP.KCYS.SV.W.0079.000000T0000Z-080620T2130Z/ LARAMIE WY- 328 PM MDT FRI JUN 20 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LARAMIE COUNTY WILL EXPIRE AT 330 PM MDT... THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM FRIDAY EVENING FOR THE NEBRASKA PANHANDLE AND SOUTHEASTERN WYOMING. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4140 10461 4136 10496 4163 10509 4165 10478 TIME...MOT...LOC 2128Z 329DEG 20KT 4131 10477 $$ RE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:04 PM MDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 20, 1:04 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 104 PM MDT FRI JUN 20 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY. MAIN FORECAST CONCERN FOR THIS EVENING WILL BE THE POTENTIAL FOR SEVERE CONVECTION ACROSS THE AREA. ISOLATED THUNDERSTORM DEVELOPMENT WAS ALREADY OCCURRING AT 19Z ALONG THE LARAMIE RANGE AND BIG HORN MOUNTAINS IN WYOMING...AND THIS ACTIVITY IS EXPECTED TO BECOME SCATTERED. INSTABILITY AND MOISTURE ALREADY PRESENT SHOULD BE ENHANCED BY SHORT-WAVE ENERGY ALOFT WHICH WILL PROVIDE ADDITIONAL LIFT AND SHEAR ACROSS THE AREA. BELIEVE THAT POTENTIAL CONTINUES TO BE PRESENT FOR AT LEAST ISOLATED SEVERE THUNDERSTORM DEVELOPMENT. BASED ON THE BUFKIT SOUNDING HODOGRAPHS...CONVECTION SHOULD REMAIN RELATIVELY SHALLOW...WITH ISOLATED SUPERCELL DEVELOPMENT WHICH WILL LIKELY BE ASSOCIATED WITH ANY SEVERE HAIL OR STRONG WINDS LATE THIS AFTERNOON AND EVENING. SATURDAY THROUGH SUNDAY...THE WARMING TREND WILL CONTINUE AS THE UPPER LEVEL RIDGE CONTINUES TO INCREASE OVER THE AREA. WITH MID- LEVEL TEMPERATURES WARMING...THIS SHOULD LEAD TO DECREASED SEVERE THUNDERSTORM POTENTIAL BUT WILL KEEP A SLIGHT CHANCE FOR ISOLATED AFTERNOON THUNDERSTORM ACTIVITY EAST OF THE LARAMIE RANGE. AREAS EAST OF THE SOUTHERN PORTION OF THE LARAMIE RANGE WILL LIKELY REMAIN CONVECTION FREE DURING THESE PERIODS...AS COUNTIES ACROSS THE NORTHERN PORTION OF THE FORECAST AREA WILL BE SLIGHTLY CLOSER TO THE UPPER ENERGY ROTATING AROUND THE TOP OF THE RIDGE. .LONG TERM...MONDAY THROUGH FRIDAY... JUST SUBTLE CHANGES EXPECTED IN THE OVERALL PATTERN ACROSS THE REGION NEXT WEEK WITH UPPER RIDGE AXIS MAINTAINING OVER THE CENTRAL AND SOUTHERN ROCKIES WITH JUST SOME FLUCTUATIONS IN STRENGTH. THE BETTER CHANCES FOR MAINLY LATE DAY CONVECTION LOOK TO SHIFT NORTHWARD AS UPPER SYSTEMS TRACK FURTHER TOWARD THE NORTH BUT STILL SOME LOW POPS LOOK FINE MAINLY FOR THE NRN CWA MOST DAYS. TEMPS SHOULD WARM A BIT BY MIDWEEK AS UPPER HIGH STRENGTHENS A LITTLE... OTHERWISE NO BIG CHANGES IN TYPICAL SUMMER PATTERN. && .AVIATION... SCATTERED SHOWERS THUNDERSTORMS WILL BE PRESENT ACROSS THE AREA THROUGH THE AFTERNOON AND EVENING HOURS. SOME THUNDERSTORMS WILL BE STRONG AND CREATE MVFR CEILINGS AND VISIBILITIES. ISOLATED MVFR CEILINGS AND VISIBILITIES WILL DEVELOP AFTER MIDNIGHT ALONG THE SOUTHERN LARAMIE RANGE...INCLUDING KCYS...BUT LOW STRATUS AND PATCHY FOG WILL LIKELY LIFT TO VFR AGAIN AROUND SUNRISE AS FLOW TURNS SOUTHWEST. LOCALIZED MOUNTAIN OBSCURATION WILL BE POSSIBLE OVERNIGHT WITH THE LOW STRATUS PRESENT. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...SJC LONG TERM....RE
Hazardous weather outlook, Jun 20, 11:44 AM MDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 1144 AM MDT FRI JUN 20 2008 NEZ001>003-019>021-054-055-WYZ059-060-067>070-211745- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS- PINE BLUFFS- 1144 AM MDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME OF THE STORMS THIS AFTERNOON AND THIS EVENING COULD BECOME SEVERE...WITH THE PRIMARY THREATS BEING LARGE HAIL...HEAVY RAIN AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ061>066-211745- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE- LARAMIE VALLEY-LARAMIE RANGE- 1144 AM MDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. ANY STORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE EACH DAY SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jun 20, 1:57 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 157 PM MDT FRI JUN 20 2008 WYZ066-067-069-202100- LARAMIE RANGE-PLATTE-CHEYENNE FOOTHILLS- INCLUDING THE CITIES OF...BUFORD...HORSE CREEK...WHEATLAND... GUERNSEY...CHEYENNE 157 PM MDT FRI JUN 20 2008 A FEW THUNDERSTORMS ARE MOVING SOUTHEAST AT ABOUT 15 MILES AN HOUR ALONG THE LARAMIE RANGE. THE STRONGEST STORMS WERE LOCATED OVER WESTERN LARAMIE COUNTY ABOUT 9 MILES WEST OF CHEYENNE...WITH ANOTHER STRONG STORM LOCATED ABOUT 19 MILES WEST OF CHUGWATER. THESE STORMS WILL LIKELY PRODUCE BRIEF HEAVY RAIN AS WELL AS LIGHTNING AND SMALL HAIL.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 6:50 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 40 min |
| Jun 19, 7:30 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 45 min |
| Jun 20, 5:59 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 26 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.